Tuesday, October 26, 2010

Inhaled DHE Levadex for Migraine Treatment


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

DHE (dihydroergotamine) is one of the older medications available for treating migraine attacks. It was introduced in 1945 and was the best option available before triptans were introduced 20 years ago. While there is one prescription version of it for use at home, Migranal nasal spray, it often has to be given in a clinic or hospital by IV. A new product in development called Levadex will offer a convenient, inhaled version of DHE.

Researchers have reported good results in the latest testing of the product. About 30% of patients experienced pain relief within a half hour of using Levadex. Almost 20% of patients were no longer sensitive to light within 30 minutes. More than 40% of patients were relieved of nausea within 30 minutes.

The most common side effects were unpleasant taste and nausea. These are side effects commonly experienced by patients using the DHE nasal spray Migranal, so it remains to be seen whether Levadex will truly be a better option for patients. Researchers say they have not seen any difference in lung function before or after using Levadex, but others in the field say they need to see more proof about the product's safety before they would feel comfortable recommending it for their patients. They also question the accuracy of the testing results regarding speed of relief.

Sources:
Inhaled Dihydroergotamine Relieves Migraine Pain in Phase 3 Trial
Dihydroergotamine: Current Uses & Problems


Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.

DISCLAIMER: Nothing on this site constitutes medical or legal advice. I am a patient who is engaged and educated and enjoys sharing my experiences and news about migraines, pain and depression. Please consult your own health care providers for advice on your unique situation.